Alert archive / Tennessee / Tornado Warnings in 2010
Tornado Warning 4, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Mar 28, 2010, 3:06 PM EDT for Cherokee County, North Carolina; Monroe County, Polk County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2010, 3:06 PM EDT (19:06 UTC)
- Expired
- Mar 28, 2010, 4:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 3:25 PM EDT | HAIL 1.25 | 15 Wsw Murphy, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 535 m²/s²
- 0-3 km storm-relative helicity
- 588 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
584
WFUS54 KMRX 281906
TORMRX
NCC039-TNC123-139-282000-
/O.NEW.KMRX.TO.W.0004.100328T1906Z-100328T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT SUN MAR 28 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
MONROE COUNTY IN EAST TENNESSEE...
POLK COUNTY IN EAST TENNESSEE...
* UNTIL 400 PM EDT
* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES
SOUTHWEST OF DUCKTOWN. DOPPLER RADAR SHOWED THIS TORNADO MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUCKTOWN...MURPHY...ANDREWS...BIG FROG MOUNTAIN...ARCHVILLE...
TURTLETOWN...HOT HOUSE...CULBERSON...COKER CREEK...VIOLET...
HIAWASSE DAM...UNAKA...MARBLE AND CITICO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 3499 8468 3548 8416 3537 8401 3534 8403
3531 8403 3523 8398 3522 8393 3524 8385
3518 8377 3498 8418
TIME...MOT...LOC 1905Z 239DEG 30KT 3498 8457
$$1 follow-up statement
751
WWUS54 KMRX 281929
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT SUN MAR 28 2010
NCC039-TNC123-139-282000-
/O.CON.KMRX.TO.W.0004.000000T0000Z-100328T2000Z/
CHEROKEE NC-MONROE TN-POLK TN-
329 PM EDT SUN MAR 28 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR POLK...
SOUTHERN MONROE AND CHEROKEE COUNTIES...
AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
NEAR DUCKTOWN...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MURPHY...ANDREWS...TURTLETOWN...HOT HOUSE...CULBERSON...VIOLET...
HIAWASSE DAM...UNAKA AND MARBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
&&
LAT...LON 3499 8458 3534 8404 3533 8403 3531 8403
3523 8398 3522 8393 3524 8385 3518 8377
3498 8418
TIME...MOT...LOC 1927Z 239DEG 32KT 3507 8437
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Mar 28, 2:40 PM EDT, 26 minutes earlier.
Area forecast discussion, Mar 28, 2:40 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SUN MAR 28 2010 .SHORT TERM...(TONIGHT AND MONDAY)...LOW PRESSURE SYSTEM OVER INDIANA WILL TRACK EAST...AND COLD FRONT WILL EXIT OUR AREA OVERNIGHT. SECONDARY LOW WILL DEVELOP NEAR EAST COAST AND TRACK NORTHEAST. SHOWER ACTIVITY WILL DIMINISH THIS EVENING...BUT MAY HAVE SOME PATCHES OF LIGHT RAIN/DRIZZLE AROUND THROUGH MONDAY. MAY EVEN GET COLD ENOUGH OVER HIGHEST PEAKS FOR SOME FREEZING/FROZEN PRECIP. WINDS WILL REMAIN GUSTY THIS AFTERNOON...BUT SHOULD DIMINISH THIS EVENING AND EXPECT WINDS TO GENERALLY BE BELOW WIND ADVISORY CRITERIA...SO WILL LET WARNINGS/ADVISORIES EXPIRE ON SCHEDULE. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...SOUTHERN APPALACHIAN REGION STILL ON TRACK FOR MAJOR PATTERN SHIFT WITH UPPER AIR FLOW AND ACCOMPANYING HEIGHTS BECOMING MORE REMINISCENT OF SUMMER PATTERN. EFFECTS OF SYSTEM CURRENTLY MOVING ACROSS THE REGION EXPECTED TO END BY EARLY TUESDAY AFTER WHICH UPPER RIDGE BEGINS TO BUILD IN. RIDGE CONTINUES TO AMPLIFY OVER THE REGION INTO NEXT WEEKEND IN RESPONSE TO AMPLIFYING UPPER TROUGH OVER THE SOUTHWESTERN CONUS. AS A RESULT...DRY WEATHER WITH WELL ABOVE CLIMO TEMPS EXPECTED THROUGH MUCH OF THE LONG TERM. A SYSTEM DOES APPROACH BY LATE NEXT WEEKEND BUT TIMING AND INTENSITY STILL IN QUESTION AT THIS POINT. DID INTRODUCE SLIGHT CHANCE POPS FOR NEXT SUNDAY HOWEVER. FOR TEMPS...AGAIN DID NOT DEVIATE TOO SIGNIFICANTLY FROM MAV/MEX GUIDANCE BUT DID BUMP UP MAX VALUES SLIGHTLY TO ACCOUNT FOR ANTICIPATED NEAR-SUMMERTIME HEIGHTS ACCOMPANYING UPPER RIDGE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 46 53 42 67 39 / 30 20 10 0 0 KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 51 40 63 39 / 40 30 20 0 0 OAK RIDGE, TN 45 50 40 65 37 / 40 30 20 0 0 TRI CITIES AIRPORT, TN 43 53 40 60 34 / 50 40 20 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LDW/LCM
Hazardous weather outlook, Mar 28, 5:11 AM EDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 511 AM EDT SUN MAR 28 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 511 AM EDT SUN MAR 28 2010 /411 AM CDT SUN MAR 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHERLY WINDS WILL AFFECT THE AREA TODAY. SOME OF THESE WINDS MAY BECOME DAMAGING...DOWNING TREES AND POWER LINES...ESPECIALLY ALONG THE TENNESSEE MOUNTAINS AND WESTERN FOOTHILLS. THUNDERSTORMS WILL ADVANCE ACROSS THE AREA THIS MORNING IN ADVANCE OF A COLD FRONT DUE TO PASS THROUGH THE AREA BY THIS EVENING. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 45 min |
| Mar 28, 2:39 AM EDT | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 12 hr |
| Mar 28, 4:48 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon | 42 min |
| Mar 28, 5:06 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins, Sullivan | 3 hr |
Nearby
Tornado Warnings in Tennessee, 2010Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.